MAUDE Adverse Event Report: ALCON GRIESHABER AG GRIESHABER MAXGRIP REVOLUTION DSP FORCEPS; FORCEPS, OPHTHALMIC

ALCON GRIESHABER AG GRIESHABER MAXGRIP REVOLUTION DSP FORCEPS; FORCEPS, OPHTHALMIC
Catalog Number 711.13
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/27/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A customer reported that during a vitreoretinal surgery, tip of an ophthalmic forceps broke off in patients eye.It was removed from the eye and surgery was completed with an alternate forcep.There was no patient harm.
 
Additional Manufacturer Narrative
Additional information is provided in sections h.6 and h.11.A review of the device history record traceable to the reported lot numbers, indicates that the reported product was processed and released according to the reported product¿s acceptance criteria.A non-conformance based review of the lot number was performed and did not reveal any potential contributing factors to the reported complaint.Since it was reported that the defect occurred during use of the instrument outside of its intended use, the root cause is identified as external use error.No actions are required since the defect occurred during use for a purpose not covered by its intended use, which is communicated in the product's directions for use.The manufacturer internal reference number is: (b)(4).
 
Additional Manufacturer Narrative
Additional information is provided in sections d.9, h.3, h.6 and h.11.The investigation is completed based on the sample evaluation outlined below.The returned instrument was received in outer blister, covered with the tyvek lid foil showing the lot information.The inner blister which protects the instrument during the shipment, was not used.The product evidently shows macroscopic signs of damage, namely that the forceps arms are broken off and the tube is significant bent.One of the forceps arms was in a foil bag in the blister, the second one was missing.The instrument was visually inspected with the aid of a photomicroscope under various magnifications.The fractured surface on one of the stumps does not show any abnormalities that would indicate a root cause for the breakage.The other one is bent.Since the instrument was insufficient protected during the shipment from the complainant to the investigation site and the tube deformation and that both forceps arms are broke off, is not described in the initial report, it is assumed that these damages occurred during the shipment.The situation in which the malfunction occurred can no longer be reconstructed, nor can the strain put on the device be determined.Therefore, the customer¿s complaint is confirmed, but the root cause cannot be identified by this investigation.A review of the device history record traceable to the reported lot numbers, indicates that the reported product was processed and released according to the reported product¿s acceptance criteria.A non-conformance based review of the lot number was performed and did not reveal any potential contributing factors to the reported complaint.Since it was reported that the defect occurred during use of the instrument outside of its intended use, the root cause is identified as external - use error.No actions are required since the defect occurred during use for a purpose not covered by its intended use.Complaint data for all alcon products is reviewed monthly to monitor for adverse trends.During the last review, no adverse trends were observed for the reported product and event combination.The complaint data will continue to be monitored for evidence of adverse trending and further action will be taken, as appropriate.No further action warranted at this time.The manufacturer internal reference number is: (b)(4).

Brand Name
GRIESHABER MAXGRIP REVOLUTION DSP FORCEPS
Common Device Name
FORCEPS, OPHTHALMIC
Manufacturer (Section D)
ALCON GRIESHABER AG
winkelriedstrasse 52
schaffhausen 8203
SZ  8203
Manufacturer (Section G)
ALCON GRIESHABER AG
winkelriedstrasse 52
schaffhausen 8203
SZ   8203
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key21932858
Report Number3003398873-2025-00277
Device Sequence Number8796257
Product Code HNR
UDI-Device Identifier07612717071292
UDI-Public(01)07612717071292(17)270731(11)240809(10)170MNY
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/29/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number711.13
Device Lot Number170MNY
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/09/2025
Supplement Date Received by Manufacturer07/07/2025
08/07/2025
Initial Report FDA Received Date04/30/2025
Supplement Report FDA Received Date07/24/2025
08/29/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/09/2024
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age70 YR
Patient SexMale